The Annals of Mathematical Statistics

The Estimation of Biological Populations

Douglas G. Chapman

Full-text: Open access


A number of statistical models, underlying the methods used in the estimation of the sizes and other parameters of animal populations, are set up. The relevant estimation equations are given, with their variances and covariances. For the most part the theory is designed for large populations. In setting up the models, consideration has been given to the desideratum of having them conform as closely as possible to the actual practices of animal sampling. To what extent the models do agree with reality is one of the many open questions which are noted in this paper.

Article information

Ann. Math. Statist. Volume 25, Number 1 (1954), 1-15.

First available in Project Euclid: 28 April 2007

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier



Chapman, Douglas G. The Estimation of Biological Populations. Ann. Math. Statist. 25 (1954), no. 1, 1--15. doi:10.1214/aoms/1177728844.

Export citation